New Jersey, 2011

Flash Flood and Flood in New Jersey, May 18 to 22, 2011

May 18 to 22, 2011 · NWS PHI · 2 events in 1 county or zone

Five days of showers and thunderstorms with heavy rain culminated with flash flooding of smaller streams in northeastern Morris County during the late afternoon and early evening of the 18th and then larger stream and river flooding in eastern Morris County that lasted into the 22nd. Minor flooding occurred along the Rockaway and Passaic Rivers and moderate flooding occurred along the lower…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Five days of showers and thunderstorms with heavy rain culminated with flash flooding of smaller streams in northeastern Morris County during the late afternoon and early evening of the 18th and then larger stream and river flooding in eastern Morris County that lasted into the 22nd. Minor flooding occurred along the Rockaway and Passaic Rivers and moderate flooding occurred along the lower stretches of the Pompton River. Five day event precipitation totals averaged 3.5 to 6.0 inches. The heaviest rain fell during the afternoon and early evening on the 18th with precipitation totals of around two inches.

The periods of heavy rain were caused by a persistent and blocky weather pattern which forced a low pressure system over the southeastern United States to only slowly move to the northeast. The surface and its upper level low pressure system did not reach New York State until the morning of the 20th. The persistent southeast flow coupled with some of the highest astronomical tides of the year also produced around five days of widespread minor tidal flooding during the evening and overnight high tide cycles from the 15th through the 19th. The highest tides occurred during the evening and overnight high tide cycle on the 17th. The highest tides included 7.66 feet above mean lower low water at Sandy Hook (Monmouth County), 6.52 feet above mean lower low water in Atlantic City (Atlantic County), 7.67 feet above mean lower low water in Cape May (Cape May County), 7.86 feet above mean lower low water at Reedy Island, Delaware and 8.73 feet above mean lower low water in Philadelphia, Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 18, 2:28 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, May 18, 2:28 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
328 PM EDT WED MAY 18 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER WEST VIRGINIA THIS EVENING WILL MEANDER
OVER THE OHIO VALLEY TONIGHT BEFORE TRACKING EASTWARD AND REACHING
THE DELMARVA AREA BY THURSDAY NIGHT. THE LOW WILL THEN MOVE OFF
THE EAST COAST BY SATURDAY. HIGH PRESSURE WILL FOLLOW FOR THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE LOW PRESSURE SYSTEM HAS CONTINUED TO GUIDE BANDS OF SHOWERS
AND SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON. THE
OVERALL PATTERN WILL BE THE SAME TONIGHT...ALTHOUGH THE SEVERE
WEATHER POTENTIAL SHOULD DIMINISH AFTER THE EVENING WITH THE LOSS
OF DAYTIME HEATING. CATEGORICAL POPS ALONG WITH HEAVY RAINS WILL
BE IN THE FCST FOR OVERNIGHT. MAV TEMPERATURES LOOKED FINE AND
WERE ACCEPTED. PATCHY FOG WILL DEVELOP AFTER MIDNIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THE PATTERN REMAIN MUCH THE SAME IN THE SHORT TERM. THE UPPER LOW
WILL APPROACH FROM THE WEST THU AND THEN MEANDER OVER OUR AREA FRI
INTO SAT. THE LOW WILL BRING OCCASIONAL SHOWERS AND AFTERNOON
AND/OR EVENING THUNDERSTORMS ACROSS THE AREA THU AND FRI. HEAVY
RAINS WILL BE POSSIBLE WITH THE DEEP MOISTURE ACROSS THE AREA. THE
OVERALL RAINFALL TOTALS WILL PROBABLY BE LESS ON THURSDAY AND
FRIDAY THAN THAT WHICH OCCURRED TODAY. SLOW IMPROVEMENT BY SATURDAY
WITH CHCS OF PRECIPITATION BACK IN THE SLGT CHC RANGE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ON SATURDAY NIGHT, THE MID LEVEL LOW THAT HAS BEEN INFLUENCING OUR
WEATHER FOR THE PAST FEW DAYS SHOULD BE WELL OFF THE MIDDLE ATLANTIC
COAST. A MID AND UPPER LEVEL RIDGE IS FORECAST TO EXTEND FROM THE
EASTERN GULF OF MEXICO UP TO THE EASTERN GREAT LAKES AT THAT TIME.
THE LOW SHOULD MOVE FARTHER OUT TO SEA. MEANWHILE, THE RIDGE IS
FORECAST TO PROGRESS EASTWARD AND ITS AXIS IS EXPECTED TO PASS
OVERHEAD ON SUNDAY OR SUNDAY NIGHT. THE RIDGE SHOULD CONTINUE TO
INFLUENCE OUR REGION INTO THE NEW WEEK AS A LONG WAVE TROUGH MOVES
TO THE MIDDLE PART OF THE COUNTRY BY MID WEEK.

AT THE SURFACE, HIGH PRESSURE IS ANTICIPATED TO BUILD DOWN AND INTO
OUR REGION FROM THE NORTHEAST ON SUNDAY. THE HIGH SHOULD DRIFT OUT
OVER THE WESTERN NORTH ATLANTIC WHERE IT IS EXPECTED TO CONTINUE
INFLUENCING OUR REGION. A FRONTAL BOUNDARY FROM THE NORTHWEST IS
FORECAST TO DROP INTO OUR REGION FOR TUESDAY AND WEDNESDAY.

WITH NO STRONG WEATHER SYSTEMS EXPECTED IN THE LONG TERM PERIOD OF
THE FORECAST, WE WILL CONFINE ANY POPS MAINLY TO THE SLIGHT CHANCE
CATEGORY. THE ONLY EXCEPTION WILL BE OUR NORTHERN COUNTIES WHERE WE
WILL CARRY CHANCE POPS FOR TUESDAY AND WEDNESDAY AS THE FRONTAL
BOUNDARY SETTLES INTO OUR REGION.

ABOVE NORMAL TEMPERATURES ARE EXPECTED FROM SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
BANDS OF SHOWERS WILL CONTINUE TO BE DRAWN NORTHWESTWARD OFF THE
OCEAN OR FORM OVER OUR REGION LATE TODAY...LEADING TO CLUSTERS OF
SCATTERED TO NUMEROUS SHOWERS. SOME OF THE SHOWERS WILL BE LOCALLY
HEAVY AND THERE WILL BE ISOLATED THUNDERSTORMS AS WELL.

THE BAND SEEN IN THE RADAR IMAGERY AT 3PM FROM SE PA NEAR KABE SEWD
INTO THE ATLC OCEAN JUST NEAR KBLM INTO THE OCEAN IS NORTHWARD
PROGRESSIVE...WITH PLENTY OF LOW LVL SHEAR. PRIMARY TORRENTS
ARE THRU CENTRAL AND NNJ AND E PA.

NEW CELLS IN NW DEL SHOULD PROGRESS NWWD TO THE SW OF OUR TAF SITES.
DRIER AIR ALOFT ROTATING NWD FROM VCNTY KWAL SHOULD MAKE THE PRIMARY
BAND FOR LATE TODAYS AVN PURPOSES THE ONE N OF PHL.

REMAINDER THIS AFTERNOON...VARIABLE MVFR - VFR CIGS. EXCEPTION LIFR
CONDS VCNTY THE POCONOS IN ST/FOG. CONDS BRIEFLY IFR IN HEAVY
SHOWERS. TSTMS IF ANY SHOULD BE CONFINED TO THIS AFTERNOON...MAINLY
N 2/3RDS NJ.  E-SE WINDS WITH A FEW GUSTS NEAR 20 KTS.

TONIGHT...CONDS SHOULD EVENTUALLY LOWER TO IFR IN ST/FOG. HIGH
CLOUDS MAY STOP THE FOG AND STRATUS DEVELOPMENT AFTER 09Z BUT CONDS
MAY RUN LOWER THAN FCST AT SOME KPHI TAF SITES...ESPECIALLY IN KACY
AND KMIV. CONFIDENCE ON THE TIMING AND LOWEST CONDS IN ST/FOG IS
BELOW AVG.  LIGHT E-SE WIND.

THURSDAY...ANY IFR CONDS AT 12Z SHOULD BECOME MVFR-VFR CIGS BY
FORENOON.  SCT SHOWERS AND MAYBE A TSTM MIDDAY INTO THE EVENING
WITH POSSIBLE BRIEF IFR CONDS IN THOSE SHOWERS. LIGHT SE-S WIND.

OUTLOOK...
THURSDAY NIGHT-WEEKEND...LOW PRESSURE DRIFTS EASTWARD OVER OUR
THURSDAY NIGHT AND FRIDAY BEFORE MOVING OUT TO SEA THIS WEEKEND.

THURSDAY NIGHT....PATCHY IFR CONDS IN ST/FOG MAY DEVELOP. LIGHT
WIND.

FRIDAY...ANY MVFR/IFR CONDS AT DAYBREAK SHOULD BECOME VFR CIGS
MIDDAY WITH A POSSIBLE AFTN SHOWER OR TSTM AS REMAINDER OF THE COOL
CORE ALOFT PASSES OVERHEAD.

FRIDAY NIGHT....PATCHY IFR CONDS IN ST/FOG MAY DEVELOP LATE. LIGHT
WIND.

SATURDAY...VFR.

SUNDAY...MAY SEE A WEAK BACK DOOR CFRONT AND ASSTD MVFR NEAR AND
NORTH OF IT.   CONFIDENCE BELOW AVG.

&&

.MARINE...
SCA CONTINUED AS POSTED AT 330AM...MAINLY FOR HAZARDOUS SEAS.

PERSISTENT EASTERLY FLOW OVER THE OCEAN CONTINUES SEAS IN THE
4 TO 7 FOOT RANGE ON THE OCEAN AND 2 TO 5 FEET ON DELAWARE BAY.

12Z/18 GFS WW GUIDANCE SEEMS A BIT HIGH AND TRIMMED IT SLIGHTLY.

SOME WIND GUSTS AROUND 22 KNOTS ARE FORECAST AT TIMES ON THE OCEAN
INTO EARLY TONIGHT. AS THE LOW DRIFTS THROUGH THE MARINE AREA LATER
THIS WEEK...THE EASTERLY FLOW WILL DECREASE AND CONDITIONS WILL
GRADUALLY IMPROVE...BUT EVEN MORE SO OVER THIS COMING WEEKEND.

FRIDAY THROUGH THE WEEKEND...NO HEADLINES ANTICIPATED.

&&

.HYDROLOGY...
THE PLUME OF TROPICAL MOISTURE WILL REMAIN ACROSS THE REGION
TONIGHT. SCATTERED THUNDERSTORMS AND BANDS OF HEAVY SHOWERS WILL
CONTINUE TO AFFECT THE AREA OVERNIGHT. MORE RAINS WILL BE AROUND
THURSDAY. TOTAL RAINFALL FROM THE SYSTEM MAY REACH 1 TO 3 INCHES
ACROSS THE ALREADY WET GROUND. THE POTENTIAL FOR FLOODING REMAINS
ACROSS THE AREA...SO THE FLOOD WATCH WILL BE EXTENDED OVERNIGHT.

&&

.TIDES/COASTAL FLOODING...
TIDAL FCST FROM 4AM PACKAGE WITH BASICALLY NO CHANGE.

REEDY PT MIDDAY TIDE CAME IN AROUND 6.94 AT 1236 PM .. 0.2 FT BELOW
FS.

OTRW ASTRONOMICAL TIDES ARE RUNNING HIGH DUE TO THE FULL MOON
CAUSING SPRING TIDES, AND THE PERSISTENT ONSHORE FLOW WAS PILING
MORE WATER ONTO THE SHORES AND UP THE BAYS. THE CONTINUING ONSHORE
FLOW WAS PRODUCING POSITIVE TIDAL ANOMALIES AROUND ONE FOOT...IN
SOME CASES A LITTLE OVER AND IN OTHERS A LITTLE UNDER A FOOT. THIS
TREND IS EXPECTED TO CONTINUE TONIGHT.

THE NEXT HIGH TIDE THIS EVENING/EARLY OVERNIGHT PROBABLY WILL REACH
MINOR LEVELS AGAIN...AS TIDES AND ANOMALIES WILL BE SIMILAR. SO...A
COASTAL FLOOD ADVISORY WILL BE ISSUED FOR THESE AREAS AT THIS TIME.

A CF STATEMENT WILL BE INCLUDED FOR PORTIONS OF UPPER CHES BAY MD
EASTERN SHORE WHERE CURRENT ANOMALY TRENDS INDICATE A MARGINAL
EXCEEDENCE OF THE MINOR CF THRESHOLD...TOLCHESTER LESS THAN
CAMBRIDGE. THIS MAY NEED AN EXPANSION AND/OR UPGRADE TO A CF
ADVISORY IN LATER FORECASTS BUT SEEMS TO BE SOME UNCERTAINTY WHETHER
WE WILL EXCEED AT CAMBRIDGE AND TOLCHESTER THURSDAY MORNING.

ASTRONOMICAL TIDES WILL REMAIN HIGH THEREAFTER BUT CONDITIONS SHOULD
GRADUALLY IMPROVE FOR LATER IN THE WEEK AS THE TIDAL CYCLES REDUCE
FROM THE LARGER ASTRO DEPARTURES OF THE 17TH AND 18TH.  WE MAY NEED
ONE MORE CFADVISORY FOR PORTIONS OF AREA THU NIGHT BUT THAT OPTION
CAN BE REVIEWED OVERNIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-
     067>071.
     COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 4 AM EDT
     THURSDAY FOR PAZ070-071.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012>015-
     017>019.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 1 AM EDT
     THURSDAY FOR NJZ012>014-020>027.
     COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 4 AM EDT
     THURSDAY FOR NJZ016>019.
DE...FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 1 AM EDT
     THURSDAY FOR DEZ002>004.
     COASTAL FLOOD ADVISORY FROM 11 PM THIS EVENING TO 4 AM EDT
     THURSDAY FOR DEZ001.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ431.

&&

SYNOPSIS...O'HARA
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...IOVINO
AVIATION...DRAG
MARINE...DRAG
HYDROLOGY...O'HARA
TIDES/COASTAL FLOODING...DRAG
Hazardous weather outlook, May 18, 2:22 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 PM EDT WED MAY 18 2011

NJZ001-007>010-015-PAZ054-055-060>062-067>069-191930-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
322 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ020-022-025>027-191930-
OCEAN-ATLANTIC-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
322 PM EDT WED MAY 18 2011

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002>004-NJZ021-023-024-191930-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CUMBERLAND-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
322 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-191930-
NEW CASTLE-
322 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ017>019-PAZ070-071-191930-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-
322 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-012-015-019-020-191930-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
322 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ016-191930-
SALEM-
322 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ012>014-191930-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
322 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
NORTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450>455-191930-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
322 PM EDT WED MAY 18 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-191930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
322 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ431-191930-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
322 PM EDT WED MAY 18 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 18, 11:39 AM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1239 PM EDT WED MAY 18 2011

NJZ018>020-022-024>027-181745-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-NORTHWESTERN BURLINGTON NJ-
OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-
1239 PM EDT WED MAY 18 2011

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...BURLINGTON...
CAMDEN...CAPE MAY AND OCEAN COUNTIES...

AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF ATLANTIC CITY...MOVING NORTH AT
35 MPH. THE THUNDERSTORM WILL BE NEAR ABSECON...PLEASANTVILLE AROUND
1245 PM...POMONA AROUND 1250 PM...BEACH HAVEN AROUND 1255 PM...MYSTIC
ISLAND...PORT REPUBLIC...NORTH BEACH HAVEN AROUND 100 PM...
TUCKERTON...NEW GRETNA AND SHIP BOTTOM AROUND 105 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3981 7407 3965 7414 3950 7428 3950 7433
      3953 7434 3953 7440 3949 7438 3949 7432
      3945 7429 3935 7441 3929 7452 3930 7454
      3928 7455 3982 7494 3997 7405

ROBERTSON
Special weather statement, May 18, 12:01 PM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
101 PM EDT WED MAY 18 2011

NJZ009-010-015-017>019-027-PAZ067>071-181800-
BUCKS PA-CAMDEN NJ-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-
MERCER NJ-MONTGOMERY PA-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-
101 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...BURLINGTON...CAMDEN...
CHESTER...DELAWARE...GLOUCESTER...HUNTERDON...MERCER...MONTGOMERY...
PHILADELPHIA AND SOMERSET COUNTIES...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF TRENTON TO 12 MILES EAST OF CAMDEN TO 8 MILES SOUTHWEST OF
CAMDEN...MOVING NORTH AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR
CROSSWICKS...CENTER CITY...YEADON...SHARON HILL AROUND 105 PM...
YARDVILLE-GROVEVILLE...WISSINOMING...TACONY...ROXBOROUGH AROUND 110
PM...MERCERVILLE-HAMILTON SQUARE AND TROUT LAKE AROUND 115 PM.

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3999 7460 3981 7482 3980 7522 4030 7556
      4043 7511 4060 7477

ROBERTSON
Special weather statement, May 18, 1:29 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
229 PM EDT WED MAY 18 2011

MDZ012-015-019-181930-
KENT MD-QUEEN ANNE'S MD-TALBOT MD-
229 PM EDT WED MAY 18 2011

...A STRONG THUNDERSTORM WILL AFFECT THE WESTERN PORTIONS OF
KENT...QUEEN ANNE'S AND TALBOT COUNTIES...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF EASTON...MOVING NORTH AT 35
MPH. THE THUNDERSTORM WILL BE NEAR ST. MICHAELS...TILGHMAN ISLAND
AROUND 240 PM...TALBOT...COPPERVILLE AROUND 245 PM...GRASONVILLE...
QUEENSTOWN AROUND 300 PM...STEVENSVILLE...CHESTER...STEVENSVILLE
SOUTH AROUND 305 PM AND OVERTON AROUND 310 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 3873 7625 3868 7634 3887 7625 3882 7621
      3883 7620 3894 7624 3890 7625 3890 7626
      3892 7627 3893 7628 3891 7632 3884 7638
      3886 7639 3905 7631 3900 7618 3916 7628
      3924 7617 3861 7610

FORECASTER: GORSE
Local storm report, May 18, 1:40 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
240 PM EDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     NORTHEAST PHILADELPHIA  40.09N  75.02W
05/18/2011                   PHILADELPHIA       PA   TRAINED SPOTTER

            SEVERAL BUILDINGS DAMAGED IN NORTHEAST PHILADELPHIA

&&

EVENT NUMBER PHI1100133

MEOLA

The radar

The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Morris

When
May 18, 3:45 PM EST to 6:00 PM EST
Where
Morris County, Lake Telemark to Butler
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.970, -74.500

Heavy rain during the late afternoon on the 18th led to flash flooding of smaller streams in northeastern Morris County. Larger stream and river flooding followed. This was the fifth consecutive day of heavier rain within the county. Storm total amounts on the 18th within the axis of heavier rain averaged 1.5 to 2.0 inches. The axis of heavier rain extended from East Hanover and Montville Townships northwest through Parsippany, Kinnelon, Boonton and Rockaway Townships.

Flood, Morris

When
May 18, 3:45 PM EST to May 22, 8:45 PM EST
Where
Morris County, 0.68 mi S of Powerville to 0.47 mi NNW of Parsippany
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.910, -74.419

Five consecutive days of periods of heavy rain led to flooding of brooks and rivers in the eastern part of Morris County. The Passaic River at Pine Brook was above its 19 foot flood stage from 700 a.m. EDT on the 19th through 945 p.m. EDT on the 22nd. It crested at 19.68 feet at 830 a.m. EDT on the 20th. Farther downstream, the Passaic River at Circle Burners or Lincoln Park crested at 6.42 feet at 1005 p.m. EDT on the 20th. Flood stage is 5.5 feet. The lower areas of the Pompton River had the worst flooding with this event as flood stages reached moderate levels. Nevertheless, this was less flooding than what occurred in mid March and mid April of this year. The Pompton River at Ryerson Road was above its 12 foot flood stage from 900 a.m. EDT on the 19th through 952 a.m. EDT on the 21st. It crested at 13.73 feet at 300 a.m. EDT on the 20th. Farther downstream, the Pompton River at Midwood was above its 7.5 foot flood stage from 759 a.m. EDT on the 19th through 845 a.m. EDT on the 22nd. It crested at 9.44 feet at 530 a.m. EDT on the 20th.

The East Ditch at Beaver Brook Road was above its 2.5 foot flood stage from 753 p.m. EDT on the 18th through 1138 a.m. EDT on the 19th. It crested at 3.06 feet at 315 a.m. EDT on the 19th. The Rockaway River above the Boonton Reservoir was above its 5 foot flood stage from 1003 p.m. EDT on the 18th through 855 p.m. EDT on the 19th. It crested at 5.53 feet at 7 a.m. EDT on the 19th. The Rockaway River below the Boonton Reservoir was above its 5 foot flood stage from 445 p.m. EDT on the 18th through 730 a.m. EDT on the 21st. It crested at 6.20 feet at 1145 a.m. EDT on the 19th.

Event precipitation totals included 5.85 inches in Denville, 5.81 inches in Boonton, 5.71 inches in Rockaway, 5.58 inches in Morris, 4.98 inches in Jefferson, 4.90 inches in Parsippany, 3.75 inches in Mine Hill, 3.72 inches in Mount Olive, 3.71 inches in Long Hill, 3.70 inches in Chatham and 3.54 inches in Randolph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311178, 311503.